Primer: Histopathology of calcineurin-inhibitor toxicity in renal allografts

Nat Clin Pract Nephrol. 2006 Jul;2(7):398-404; quiz following 404. doi: 10.1038/ncpneph0225.

Abstract

Calcineurin inhibitors (ciclosporin and tacrolimus) can cause acute and chronic nephrotoxicity. The serum levels of these drugs do not correlate well with the extent of renal damage caused, and the clinical manifestation is nonspecific. Renal biopsy is a reliable tool with which to diagnose calcineurin-inhibitor-induced nephrotoxicity. Ciclosporin and tacrolimus produce identical lesions, which are focal in nature and can be overlooked, necessitating the evaluation of serial tissue sections. Acute toxicity is characterized histologically by necrosis and early hyalinosis of individual smooth muscle cells in the afferent arterioles, and/or isometric vacuolation of the proximal straight tubules; thrombotic microangiopathy is a rare manifestation. In chronic toxicity, the damaged media smooth muscle cells in afferent arterioles are replaced by beaded medial hyaline deposits that bulge into the adventitia; the interstitium displays striped fibrosis and tubular atrophy. As maintenance doses of calcineurin inhibitors in renal transplant recipients have been lowered during the past decade, the incidence of acute toxicity has decreased markedly. Chronic toxicity, however, is still prevalent, and causes chronic allograft damage.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Calcineurin Inhibitors*
  • Cyclosporine / adverse effects*
  • Humans
  • Kidney Diseases / chemically induced*
  • Kidney Diseases / pathology*
  • Kidney Transplantation*
  • Postoperative Complications / chemically induced*
  • Postoperative Complications / pathology*
  • Tacrolimus / adverse effects*

Substances

  • Calcineurin Inhibitors
  • Cyclosporine
  • Tacrolimus